MRCPsychLog in
Back to topics

Read this topic

Classification & Assessment in Psychiatry · Paper A

Electrolyte abnormalities in psychiatry

The idea

Several psychiatric drugs and behaviours disturb electrolytes in specific, recognisable patterns, and matching the pattern to its cause is exactly what the exam tests. For example, imagine a patient started on an SSRISelective serotonin reuptake inhibitor, a common type of antidepressant.Read more → (selective serotonin reuptake inhibitor, a common antidepressant class) who becomes confused with a low sodium a few weeks later. That specific combination points to SSRI-induced SIADH (syndrome of inappropriate antidiuretic hormone secretion, where the body retains too much water). In practice, knowing which drug or behaviour causes which electrolyte pattern is what lets a clinician act quickly.

How it works

SSRIs and carbamazepine (a mood stabiliser and anticonvulsant) can cause SIADH, leading to hyponatraemia (low blood sodium) through water retention, most common in older patients and in the first weeks of treatment. Psychogenic polydipsia (compulsive excessive water drinking) causes a similar low sodium through a different route, dilution from excess intake rather than water retention. Hyponatraemia itself can cause confusion and, if severe or rapid, seizures, and correcting it too quickly risks a rare but serious brain injury, so correction must be gradual. Purging behaviours in eating disorders cause hypokalaemia (low blood potassium) with a metabolic alkalosis (blood that is too alkaline), which raises the risk of dangerous heart rhythms, particularly a prolonged QTc (a heart-rhythm measurement on the ECGElectrocardiogram, a recording of the heart's electrical activity.Read more →). Take a patient with bulimia nervosa (an eating disorder of binge eating followed by purging) whose blood test shows a low potassium alongside an alkalosis. This pattern should prompt an ECG and cardiac monitoring given the arrhythmia risk.

How to spot it

  • Why must chronic hyponatraemia be corrected slowly?
  • Which result separates hyponatraemia caused by excessive drinking from that caused by inappropriate antidiuretic hormone?
  • A man on long-term lithium presents with low mood, constipation and thirst. Which blood result should be checked?

Tell it apart

  • SSRI/carbamazepine-induced SIADH, hyponatraemia from water retention, unlike psychogenic polydipsia's hyponatraemia from excess intake with appropriately dilute urine.
  • Purging (vomiting), hypokalaemic metabolic alkalosis, rather than the metabolic acidosis sometimes seen with laxative misuse.
  • Refeeding syndrome, hypophosphataemiaA lower than normal level of phosphate in the blood.Read more →, hypokalaemia and hypomagnesaemia on reintroducing food too fast, unlike the chronic bradycardia of ongoing starvation.
  • Lithium levels, rise with dehydration or low sodium intake, whereas they are not directly driven by potassium or phosphate status.

Watch for

  • Cerebral oedema results from the hyponatraemia itself rather than from correcting it.
  • Potassium shifts may occur but are not the feared complication.
  • Platelet changes are unrelated.
  • Concentrated urine despite low serum sodium is the hallmark of the inappropriate-hormone syndrome.
  • Calcium is not what separates these causes.

Use it again

  • Extract the defining phenomenology, duration, severity and functional-impact clues.
  • Match the pattern to the most specific diagnostic or assessment construct.
  • Actively test the closest look-alike against the missing or contradictory clue.
  • Choose the precise term rather than a broader category that is merely compatible.

Try a question from this area

  • Question 1
  • Question 2
  • Question 3